Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1998, 3:34 PM EDT for Okeechobee County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 3:34 PM EDT (19:34 UTC)
- Expired
- Jun 20, 1998, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:05 PM EDT | Thunderstorm Wind 50 | Okeechobee, FL | Thunderstorm winds damaged awnings and carports on mobile homes in Okeechobee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324
WUUS01 KMLB 201935 RRA
SVRMLB
FLC093-202015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT SAT JUN 20 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OKEECHOBEE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 415 PM EDT
* AT 332 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG U.S. 98 NEAR DIXIE ACRES RANCH...BETWEEN
OKEECHOBEE AND BASINGER. MOVEMENT WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AREAS AROUND OKEECHOBEE THROUGH 400 PM.
SIMILAR STORMS IN ST LUCIE COUNTY HAVE A HISTORY OF PRODUCING HAIL.
MORE STORMS NEAR FORT DRUM MAY BECOME SEVERE.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 20, 3:05 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 305 PM EDT SAT JUN 20 1998 THIS WILL BE SHORT AS WEATHER QUICKLY BECOMING ACTIVE. CONVECTIVE DEVELOPMENT OCCURRING OVER SOUTHERN HALF OF CWA AS CONVECTIVE TEMPS HAVE BEEN REACHED...AND ADAP SHOWS ACTIVITY IN AREA WHERE CAP HAS ERODED. STILL ABOUT 2F OVER CENTRAL CWA...WHICH SHOULD BREAK IN ANOTHER 1-2HRS. COULD MAKE FOR A BUSY AFTERNOON. ALTHOUGH SHORT RANGE MODELS HAVE THEIR USUAL DIFFS WITH RESPECT TO UPCOMING WEATHER...THEYRE IN A LITTLE BETTER AGREEMENT THAN DURING THE PAST FEW DAYS. ETA CONTINUES TO OVERDO SOUTHERN EXTENT OF WEAK SURFACE TROUGH TO NORTH...AND IS MORE GENEROUS WITH MOISTURE. ESENTIALLY...THE SURFACE RIDGE AXIS WILL REMAIN PRETTY MUCH IN PLACE ...ALTHOUGH MID LEVEL RIDGE WILL TRY TO EDGE NORTHWARD AFTER TROUGH MOVES OFF INTO ATLC. ETA SHOWS THIS TREND MORE THAN NGM...BUT HAS BEEN OVERDOING EXTENT OF EASTERLY COMPONENT TO STEERING FLOW FOR A FEW RUNS. STEERING WILL REMAIN PRETTY MUCH NON-EXISTENT OVER CWA. MODELS ALSO WANT TO MOVE SOUTHERN END OF TUTT TOWARD WESTERN CUBA AND GOMEX...ALTHOUGH 250MB DIVERGENCE THAT FRIDAYS MRF HINTED AT FRI IS NON-EXISTENT IN THE SHORT RANGE. IN FACT CONVERGENCE (SUBSIDENCE) SHOWS UP IN THE NGM OVER SOUTH FLORIDA. IN SUM...ONLY SUBTLE CHANGES TO OCCUR WITH SEA BREEZE A LITTLE EARLIER THAN TODAY. STORMS WILL LIKELY BE A BIT MORE WIDESPREAD. 40/50 POPS SHOULD DO. TEMPS STILL REMAIN WELL ABOVE CLIMO...ALTHOUGH COASTAL MAXES MAY FALL BELOW RECORD VALUES. NOTE...99F AT MLB MAKES 11 STRIGHT DAYS F RECORD TEMPS AND 16 FOR 20 IN JUNE. CRISTALDI
In the hours before
Special weather statement, Jun 20, 11:30 AM EDT, 4 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT SAT JUN 20 1998 ...GOOD CHANCE FOR STORMS...A FEW STRONG WITH FREQUENT LIGHTNING... ...HEAT INDICES 105 TO 110 DEGREES... ...VERY HIGH FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA... A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL PENINSULA WILL CHANGE LITTLE THROUGH SUNDAY. WESTERLY SURFACE WINDS WILL OCCUR ONCE AGAIN TODAY...HOWEVER THE WINDS WILL BE LIGHT ENOUGH TO ALLOW THE EAST COAST SEA BREEZE TO FORM AND MOVE INLAND. A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE BOUNDARY BY EARLY AFTERNOON NEAR INTERSTATE 95. COVERAGE AND INTENSITY OF STORMS WILL INCREASE THROUGH LATE AFTERNOON AS OUTFLOW BOUNDARIES INTERACT...ESPECIALLY FROM THE EASTERN HALF OF VOLUSIA AND ORANGE COUNTIES TO AROUND LAKE OKEECHOBEE. MOVEMENT WILL BE SOUTHEAST AT 5 TO 10 MPH TODAY. STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU. MOST LOCATIONS WILL CLIMB INTO THE MID TO UPPER 90S WITH MAXIMUM HEAT INDEX READINGS OF 105 TO 110. SLIGHT RELIEF FROM THE HEAT WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105. IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED STRENUOUS ACTIVITY. THOUGH SOME AREAS HAVE RECEIVED BENEFICIAL RAINFALL THE PAST 2 DAYS ...PARTS OF EAST CENTRAL FLORIDA REMAIN VERY DRY AND PRONE TO WILDFIRES. BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. THOSE WHO LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED. CRISTALDI
Special weather statement, Jun 20, 11:30 AM EDT, 4 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT SAT JUN 20 1998 ...GOOD CHANCE FOR STORMS...A FEW STRONG WITH FREQUENT LIGHTNING... ...HEAT INDICES 105 TO 110 DEGREES... ...VERY HIGH FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA... A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL PENINSULA WILL CHANGE LITTLE THROUGH SUNDAY. WESTERLY SURFACE WINDS WILL OCCUR ONCE AGAIN TODAY...HOWEVER THE WINDS WILL BE LIGHT ENOUGH TO ALLOW THE EAST COAST SEA BREEZE TO FORM AND MOVE INLAND. A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE BOUNDARY BY EARLY AFTERNOON NEAR INTERSTATE 95. COVERAGE AND INTENSITY OF STORMS WILL INCREASE THROUGH LATE AFTERNOON AS OUTFLOW BOUNDARIES INTERACT...ESPECIALLY FROM THE EASTERN HALF OF VOLUSIA AND ORANGE COUNTIES TO AROUND LAKE OKEECHOBEE. MOVEMENT WILL BE SOUTHEAST AT 5 TO 10 MPH TODAY. STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU. MOST LOCATIONS WILL CLIMB INTO THE MID TO UPPER 90S WITH MAXIMUM HEAT INDEX READINGS OF 105 TO 110. SLIGHT RELIEF FROM THE HEAT WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105. IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED STRENUOUS ACTIVITY. THOUGH SOME AREAS HAVE RECEIVED BENEFICIAL RAINFALL THE PAST 2 DAYS ...PARTS OF EAST CENTRAL FLORIDA REMAIN VERY DRY AND PRONE TO WILDFIRES. BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. THOSE WHO LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:27 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 63 min |
| Jun 20, 7:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.